Hail, Cherry
- When
- July 12, 3:40 PM CST
- Where
- Cherry County, 16.57 mi SSW of Cody
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.710, -101.380
A stationary front served as the focus for isolated severe thunderstorms across northern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A stationary front served as the focus for isolated severe thunderstorms across northern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 3:16 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 416 PM CDT Thu Jul 12 2018 .SHORT TERM...(This evening through Friday) Issued at 326 PM CDT Thu Jul 12 2018 The main concerns in the short-term revolve around isolated- scattered strong to severe thunderstorms and heavy rain. Local radar display shows developing thunderstorms across southwest NEB. Elsewhere, some enhanced cu is noted across the western Sandhills and northwest NEB. Latest mesoanalysis shows a cold front lying from extreme southeast SD to northwestern NEB into the central NEB Panhandle and northeast CO. Current thinking is thunderstorms will continue to develop becoming more scattered across southwest NEB with additional development expected near and along the frontal boundary in northern NEB this afternoon. Convection is anticipated to be mainly clusters, multicellular, in nature rest of today and tonight given forecast effective shear generally 20-30 kts. Additional development expected this evening becoming more widespread with focus along the frontal boundary. Convective mode should be mainly multicellular given the orientation of the flow regime w.r.t. the boundary with movement east northeast along the front. Main concerns are isolated large hail and damaging winds through the evening hours. Otherwise, heavy rain and localized flooding is a threat tonight. Parameter space remains decent given where the focus is for greatest concentration of thunderstorms, high precipitable water with percent of normal 150-175+, warm cloud depths of 8-14 kt, expected cell regeneration, and deep moisture in the column. The combination of high FFG (lowest in the area of concern needing 2.5” or more in 1-/3-hr for instance), so-so storm motion of 10-20 kts, and overall forecast rainfall amounts limits some concern but will need to monitor the evolution of tonight's rainfall and rates given training potential. Current thinking window of greatest concern for heavy rainfall is late evening on. Tomorrow, conditions are unsettled with additional thunderstorm possible with the best chances across north central NEB. Similarly, if more so, deep layer vertical shear limit will limit potential for storm severity and organization but instability and moisture are decent. Threat for heavy rain continues Friday. Chances then diminish Friday night across north central NEB. .LONG TERM...(Saturday through Thursday) Issued at 326 PM CDT Thu Jul 12 2018 A break in active weather is then expected through Saturday night. A disturbance in the large scale pattern moves east into the Central High Plains Sunday that increased chances Sunday- Sunday night. However, chances for strong to severe storms appears low at this time given the NSE. Late Monday through Thursday the pattern is largely unsettled with multiple opportunities for showers and thunderstorms. Northwest flow pattern sets up with multiple disturbances noted in the large scale pattern this upcoming week. Cooler conditions are expected to prevail next week with highs forecast near 80 to the mid 80s Monday through Thursday, 2 to 8 degrees below seasonable values. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 140 PM CDT Thu Jul 12 2018 Thunderstorms will develop this afternoon and evening with gusty winds, hail and heavy rain possible. The best chance for thunderstorm development will be across north central Nebraska including KVTN. Isolated chances area possible across southwest Nebraska this afternoon and evening. Winds will shift after cold front passage tonight. Heavy rainfall may drop visibilities at times to 4SM across north central Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Gomez
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 328 PM CDT Thu Jul 12 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-132030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 328 PM CDT Thu Jul 12 2018 /228 PM MDT Thu Jul 12 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms are anticipated to develop across much of western and north central Nebraska this afternoon and evening. Storms will become widespread tonight. Strong to severe storms are possible through this evening, most likely across the Sandhills to the South Dakota border. Damaging winds and hail are the main threats. Heavy rain is possible this evening into Friday generally north of Interstate 80. The greatest rainfall amounts are anticipated roughly along and east of Highway 83, and north of Highway 91 where 2 inches or more are possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. While additional thunderstorms are expected Friday, no severe thunderstorms are anticipated. Additional chances for thunderstorms return Sunday into Sunday night, and Monday into Wednesday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed rest of this afternoon and evening across the Sandhills and northern Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
Special Weather Statement National Weather Service North Platte NE 422 PM CDT THU JUL 12 2018 NEZ024-025-036-037-122200- Hooker NE-McPherson NE-Thomas NE-Logan NE- 422 PM CDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER... NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 500 PM CDT/400 PM MDT/... At 421 PM CDT/321 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles south of Seneca to 17 miles northeast of Tryon to 9 miles north of Ringgold. Movement was northeast at 20 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Highway 83 crossing The Dismal River. This includes the following highways... Highway 97 between mile markers 42 and 45. Highway 83 between mile markers 131 and 140. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900 PM MDT/ for north central and west central Nebraska. LAT...LON 4197 10074 4180 10043 4154 10082 4174 10100 TIME...MOT...LOC 2121Z 207DEG 18KT 4184 10086 4175 10073 4165 10077 Gomez
Special Weather Statement National Weather Service North Platte NE 438 PM CDT THU JUL 12 2018 NEZ005-008-122230- Brown NE-Eastern Cherry NE- 438 PM CDT THU JUL 12 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND SOUTHERN BROWN COUNTIES UNTIL 530 PM CDT... At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Elsmere, or 20 miles southwest of Ainsworth, moving north at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hofeld Lake, Moon Lake, Willow Lake State Wildlife Management Area and Long Lake State Wildlife Management Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for north central Nebraska. LAT...LON 4216 9996 4227 10041 4255 10024 4247 9977 TIME...MOT...LOC 2138Z 200DEG 17KT 4230 10008 ET
The North Platte radar (KLNX), 107 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
No information available.
Tree fell through a roof of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772636, 772637, 772639, 772638.